Utah, 2014Heavy Snow and Winter Weather in Utah, November 2 to 3, 2014
November 2 to 3, 2014 · NWS GJT · 3 events in 3 counties and zones
A cold and moist Pacific trough produced significant to heavy early season snowfall in the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and moist Pacific trough produced significant to heavy early season snowfall in the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 3:51 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 2, 3:51 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST SUN NOV 2 2014
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 349 AM MST SUN NOV 2 2014
A COMPLEX WEATHER SYSTEM IS ON THE EDGE OF MAKING ITS WAY INTO
THE REGION. A DEEP TROUGH STRETCHED ACROSS THE WESTERN US WILL
GRADUALLY MAKE ITS WAY EAST INTO THE FORECAST AREA TODAY. BANDS OF SHOWERS
AND A FEW ISOLATED TSTORMS CONTINUE MOVING FROM SOUTHWEST TO
NORTHEAST AHEAD OF THE MAIN AREA OF MOISTURE. CURRENT SATELLITE
AND RADAR SHOW CLOUD TOPS INCREASING AHEAD OF THE BAROCLINIC ZONE
BUT THE STRONGEST PRECIPITATION IS EXPECTED TO OCCUR ALONG THE
FRONTAL PASSAGE LATER TODAY. ISSUED WINTER WX ADVISORIES FOR THE
MTN ZONES FOR ELEVATIONS FROM 8000 TO 9500 FT WHERE WARNINGS ARE
OUT FOR ELEVATIONS ABOVE 9500 FT. SNOW LEVEL IS EXPECTED TO BEGIN
AROUND 9500 FT AND GRADUALLY DROP THIS AFTERNOON AND EVENING AS
THE COLD FRONT PASSES. THIS SYSTEM IS NOT THE USUAL WINTER SYSTEM
AS IT IS RATHER UNORGANIZED AND CONVECTIVE PRECIPITATION IS
EXPECTED...WHICH MAKES IT DIFFICULT TO FORECAST SNOW AND RAIN
AMOUNTS. AM ANTICIPATING BANDING...SO SOME AREAS MAY RECEIVE A LOT
OF SNOW AND OTHERS NEARBY MAY NOT RECEIVE NEARLY AS MUCH. DECIDED
TO ERR ON THE SIDE OF CAUTION WITH IT BEING EARLY SEASON AND
ALLOWED ALL HAZARDS TO BEGIN AT 5AM THIS MORNING WITH BANDS OF
SHOWERS ALREADY DEVELOPING. RED MTN AND MOLAS PASSES ALREADY HAVE
LIGHT SNOW ACCUMULATIONS BECOMING SLUSHY ON THE ROADS AND IT WILL
JUST GET MORE INTERESTING LATER TODAY WITH THE MAIN DYNAMICS WITH
THE BAROCLINIC ZONE PASSING THROUGH TONIGHT.
BY MONDAY MORNING...-5 TO -7 C AIR AT 700MB FROM SOUTH TO NORTH
RESPECTIVELY...WILL HAVE THE SNOW LEVEL QUITE LOW - TO MOUNTAIN
BASES AND POTENTIALLY SOME NON-ACCUMULATING SNOW IN THE NORTHERN
VALLEYS. A SECONDARY DISTURBANCE/TROUGH WITHIN THE SYSTEM WILL
PASS THROUGH ON MONDAY AND CONTINUE LIGHT SNOW SHOWERS ON
NORTHWEST-FACING SLOPES INCLUDING BUT NOT LIMITED TO THE
ELKHEADS...FLATTOPS...GORE RANGE...ASPEN AND VAIL.
HIGH TEMPERATURES WILL REMAIN JUST BELOW NORMAL ACROSS THE REGION
ON MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 349 AM MST SUN NOV 2 2014
COLD NIGHT IN STORE MONDAY NIGHT ON THE BACK SIDE OF THE EXITING
TROUGH. FEW SNOW SHOWERS LINGER THROUGH THE EVENING HOURS ALONG
THE DIVIDE...OTHERWISE CLEARING CONDITIONS WILL SET THE STAGE FOR
A POTENTIAL HARD FREEZE ACROSS THE LOWER VALLEYS OF SOUTHEAST UTAH
AND WEST CENTRAL COLORADO...WHICH HAVE YET TO EXPERIENCE
WIDESPREAD FREEZING TEMPERATURES. WILL GO AHEAD AND ISSUE A FREEZE
WATCH FOR THIS TIME PERIOD FOR THE LOWER VALLEYS TO ALLOW EXTRA
TIME FOR PREPARATION AS CONFIDENCE IS BETTER THAN 50 PERCENT THAT
THIS WILL MATERIALIZE.
AFTER THE COLD NIGHT...EXPECT DRY CONDITIONS THROUGH THE END OF
THE WEEK WITH A SLOW WARMING TREND AS HIGH PRESSURE BUILDS BACK
OVER THE WESTERN STATES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 349 AM MST SUN NOV 2 2014
RAIN AND SNOW SHOWERS WILL BECOME WIDESPREAD ACROSS EASTERN UTAH
AND WESTERN COLORADO TODAY...WITH HEAVY SNOW EXPECTED OVER THE
HIGHER MOUNTAINS LATE THIS AFTERNOON AND OVERNIGHT TONIGHT.
MOUNTAINS WILL BE FREQUENTLY OBSCURED WITH IFR/MVFR CIGS
EXPECTED. ISOLATED THUNDERSTORMS WILL ALSO BE PRESENT THROUGH 03Z
THIS EVENING. GUSTY SOUTHWEST WINDS WILL BECOME MORE WSW AND W
OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR COZ003-004-009-
010-012-013-017>019 BETWEEN 8000 AND 9500 FEET.
FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
COZ006.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR COZ004-009-010-
012-013-018-019 ABOVE 9500 FEET.
UT...WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR UTZ023-025
ABOVE 8000 FEET.
FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
UTZ022-027-029.
WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR UTZ028 ABOVE
8500 FEET.
&&
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...JDCHazardous weather outlook, Nov 2, 5:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
536 AM MST SUN NOV 2 2014
COZ001>014-017>023-UTZ022>025-027>029-031300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
536 AM MST SUN NOV 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN AND SNOW SHOWERS ALONG WITH ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH
TONIGHT. SNOW WILL BE HEAVY AT TIMES OVER THE MOUNTAINS WHERE
ACCUMULATIONS MAY EXCEED 8 INCHES ABOVE 9500 FEET. ANY
THUNDERSTORMS THAT PASS OVER WILL BE CAPABLE OF PRODUCING GUSTY
OUTFLOW WINDS TO 45 MPH ALONG WITH HEAVY PRECIPITATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND SNOW CONTINUES THROUGH LATE MONDAY BEFORE EVENING MONDAY
EVENING. AS CLOUDS DISSIPATE MONDAY NIGHT...VERY COLD TEMPERATURES
ARE EXPECTED WITH FREEZING CONDITIONS POSSIBLE FOR THE LOWER
VALLEYS OF SOUTHEAST UTAH AND WEST CENTRAL COLORADO. DRY AND
WARMER WEATHER THEN MOVES BACK IN BY TUESDAY AFTERNOON AND HOLDS
IN PLACE THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, La Sal & Abajo Mountains
- When
- November 2, 6:00 AM MST to November 3, 4:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area above the 8000 foot level. Locally higher amounts included 14 inches at the La Sal Mountain SNOTEL site.
Winter Weather, Eastern Uinta Mountains
- When
- November 2, 12:00 PM MST to November 3, 12:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured across the area above the 8000 foot level.
Winter Weather, Tavaputs Plateau
- When
- November 2, 7:00 PM MST to November 3, 2:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area above the 7000 foot level.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and High Wind in Massachusetts, November 2, 2014$330,000 · 61 kt wind · 17 events
- Strong Wind in New York, November 2, 2014$120,000 · 6 events
- Strong Wind in Connecticut, November 2, 2014$80,000 · 4 events
- Strong Wind in Pennsylvania, November 2, 2014$50,000 · 13 events
- Strong Wind in New Hampshire, November 2, 2014$45,000 · 3 events
- Strong Wind in New Jersey, November 2, 2014$20,000 · 1 event
- Strong Wind in New Jersey, November 2, 2014$15,000 · 6 events
- Frost and Freeze in Alabama, November 2, 201411 events
- Winter Storm and Heavy Snow in Maine, November 2 to 3, 20149 events
- Strong Wind in New York, November 2, 20141 injured · 1 event
- Heavy Snow and Winter Weather in Colorado, November 2 to 3, 20148 events
- Winter Storm in Maine, November 2, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542302, 542300, 542301.